Printer Friendly

Identify and treat colitis caused by antibiotics to prevent serious complications: if you develop diarrhea when taking antibiotics, be alert for other symptoms, such as fever and cramps.

Prescribing antibiotics for a bacterial infection is standard medical practice, but the antibiotics can kill the good bacteria as well as the harmful ones. When this happens, a bacterium called Clostridium difficile (C. difficile) can proliferate in your colon, causing inflammation and a condition called C. difficile colitis.

"Most antibiotics kill the good bacteria as well as the pathogenic ones. When certain pathogens, such as C. difficile grow back faster, it creates an imbalance, and the toxins produced by C. difficile cause diarrhea, fever, and a very high white blood count," explains Christine Frissora, M D, a gastroenterologist and associate professor of medicine at Weill Cornell Medical College. "C. difficle colitis is a serious disease that requires treatment. Some patients have severe complications and may even die from it."

Risk factors

According to Dr. Frissora, patients taking antibiotics who are at highest risk of developing C. difficile colitis are elderly, hospitalized patients. Also, patients with compromised immune systems are more susceptible, such as cancer patients being treated with chemotherapy and/or radiation, patients on long-term steroid therapy or post-transplant drugs, and patients with HIV or AIDS.

However, it is possible for an otherwise healthy person to develop C. difficile colitis while taking antibiotics.

Some antibiotics are more likely than others to promote the development of C. difficile overgrowth.

"The classic antibiotic chat causes C. difficile is clindamycin (Cleocin)," says Dr. Frissora.

Other high-risk antibiotics include penicillin derivatives, especially amoxicillin-clavulanate, and cephalosporins. Antibiotics associated with a lower risk of C. difficile include macrolides, quinolones, and tetracyclines.

"Ironically, even antibiotics used to treat C difficile, such as metronidazole (Flagyl) and vancomycin (Vancocin), have been rarely reported to cause C. difficile colitis," Dr. Frissora adds.

[ILLUSTRATION OMITTED]

Prevention strategies

There are steps you can take to reduce your chances of C. difficile colitis.

"For prevention, the most important thing is never to take an antibiotic unless you absolutely need it," emphasizes Dr. Frissora. (See Dr. Etingin's column on the cover for more on antibiotics.)

If you are taking an antibiotic, Dr. Frissora recommends taking a probiotic, such as Saccharomyces boulardii, as well, as it has been shown to decrease the development of antibiotic-associated C. difficile cite.

However, she cautions: "Do not take Saccharomyces or any probiotic if you are immunocompromised, due to the risk of fungemia (the presence of fungi or yeasts in the blood) or bacteremia (bacteria in the blood)."

If you are in contact with a patient who has C. difficile colitis, wash your hands carefully with soap and water.

"Also, do not leave toothbrushes in a bathroom used by someone who has C. difficile colitis; the spores can contaminate the toothbrushes when the toilet flushes," advises Dr. Frissora. If possible, she suggests that the patient have a designated bathroom for his or her use only.

Diagnosis

C. difficile colitis is identified by the presence of the C. difficile toxin in a stool specimen. Dr. Frissora advises delivering the stool sample to the doctor's office or lab as soon as possible after it is collected to ensure the most accurate results. However, false-negative results are possible, so if you have a negative test result but continue to have symptoms, return to your doctor for further testing.

C. difficile colitis is treated with metronidazole. (Flagyl) or vancomycin; in some cases, both drugs are used. Dr. Frissora says that, for some patients, there is a role for Sacchromyces boulardii in treatment.

Distinguishing symptoms

Diarrhea is a side effect of some antibiotics, so it can be difficult to know if diarrhea is indicative of C difficile colitis.

"In cases of C. difficile colitis, the stool has a gelatinous, slimy characteristic and a peculiar odor," says Dr. Frissora. "If you have diarrhea like that, or fever, abdominal cramps of tenderness, or dehydration, you need to see your physician immediately."

WHAT YOU SHOULD KNOW

* Symptoms of C. difficile colitis usually begin 4 to 10 days after you start taking antibiotics, but they may take up to three or four weeks to emerge after you stop taking antibiotics.

* The illness may be so mild that you have some diarrhea but no fever or cramps; diarrhea that is severe or lasts more than a few days should be evaluated by a doctor.

* Severe C. difficile can lead to sepsis (inflammation throughout the body that can cause organ failure), acidosis (a high acid level in body fluids), tachycardia (rapid heartbeat), colonic perforation (a hole in the colon wall), and toxic megacolon (a widened or dilated colon that receives inadequate blood flow); diarrhea can actually lessen in severe disease.
COPYRIGHT 2012 Belvoir Media Group, LLC
No portion of this article can be reproduced without the express written permission from the copyright holder.
Copyright 2012 Gale, Cengage Learning. All rights reserved.

 
Article Details
Printer friendly Cite/link Email Feedback
Title Annotation:GASTROENTEROLOGY
Publication:Women's Health Advisor
Date:Sep 1, 2012
Words:759
Previous Article:Mesh slings help some women with incontinence after pelvic organ prolapse: for some women, a sling positioned underneath the urethra helps prevent...
Next Article:Many heart attack survivors suffer from post-traumatic stress disorder: treatment is available, but patients need to recognize the symptoms and seek...
Topics:

Terms of use | Privacy policy | Copyright © 2018 Farlex, Inc. | Feedback | For webmasters